The Grapevine

Losartan Recall: Blood Pressure Medicine Impurity Linked To Cancer

The series of blood pressure drug recalls which began during the summer of 2018 has still not shown signs of slowing down. In a recent announcement, the Food and Drug Administration announced yet another recall after trace amounts of a possible cancer-causing impurity were detected.

"Over the past few months, the FDA has conducted a major investigation and has worked with drug companies to address the presence of impurities in these products," FDA Commissioner Scott Gottlieb said in the statement.

Previously, NDMA and NDEA were the possible carcinogens found in the medications. But this time, a chemical known as NMBA was highlighted as the problem. During testing, it was found to be present at levels that exceed FDA limits.

Hetero Labs Ltd., a drug company based in India, detected the contamination in their version of losartan. As a result, Camber Pharmaceuticals Inc., the distributor of the drugs in the United States, has recalled losartan potassium tablets that may be affected — specifically 87 lots of 25 mg, 50 mg, and 100 mg dose tablets.

There have been animal studies linking NMBA to a higher risk of certain cancers, as noted by Forbes, making the compound an animal carcinogen and a potential human carcinogen.

Gottlieb did point out that the risk associated with NMBA exposure is relatively low. It is lesser than the risk from NDEA exposure and around the same as NDMA exposure. "That said, any presence of such impurities in drug products is not acceptable."

"Our ongoing effort has determined that the impurities may be generated by specific chemical reactions in the manufacturing process of the drug’s active pharmaceutical ingredients," he added.

The growing list of medications being recalled has shed light on problems at foreign drug manufacturing facilities. Agency officials anticipate discovering more tainted lots as inspections of manufacturing processes continue.

Dr. Janet Woodcock, who is the director of the FDA's Center for Drug Evaluation and Research, told CNN in February that the investigation has not concluded. "Once this whole investigation is wound up, it probably means creating more international standards so that this particular incident cannot happen again," she added. "But that's down the line."

So far, there have not been any reports of adverse events related to the recall. If you are taking a medication which has been affected by the recall, please continue doing so until you speak to a doctor or pharmacist. They will be able to provide a suitable replacement or a different treatment option. 

Keep in mind that the risk of discontinuing blood pressure medication without guidance is much higher than the risk associated with this contamination. Abruptly halting medication can put one at risk for stroke and other serious complications.

Loading...
Join the Discussion